Drug-Induced Liver Injury

Author(s): Leslie Hamilton, PharmD, BCPS-BC, Angela Collins-Yoder, RN, PhD, CCNS, ACNS-BC, Rachel E. Collins, BS

Contact Hours 1.00

CERP A 1.00

Pharmacology Hours 0.75

Expires Oct 01, 2019

Topics: Gastrointestinal, Pharmacology

Population: Adult

Role: APRN

Fees
Member: Free
NonMember: $10.00

Added to Collection

Activity Summary

Drug-induced liver injury (DILI) can result from both idiosyncratic and intrinsic mechanisms. This article discusses the clinical impact of DILI from a broad range of medications as well as herbal and dietary supplements. Risk factors for idiosyncratic DILI (IDILI) are the result of multiple host, environmental, and compound factors. Some triggers of IDILI often seen in critical care include antibiotics, antiepileptic medications, statins, novel anticoagulants, proton pump inhibitors, inhaled anesthetics, nonsteroidal anti-inflammatory agents, methotrexate, sulfasalazine, and azathioprine. The mechanism of IDILI due to these medications varies, and the resulting damage can be cholestatic, hepatocellular, or mixed. The primary treatment of IDILI is to discontinue the causative agent. DILI due to acetaminophen is intrinsic because the liver damage is predictably aligned with the dose ingested. Acute acetaminophen ingestion can be treated with activated charcoal or N-acetylcysteine. Future areas of research include identification of mitochondrial stress biomarkers and of the patients at highest risk for DILI.

Objectives

  • Summarize the classifications of idiosyncratic DILI and dose dependent DILI.
  • Examine the American College of Gastroenterologist’s (ACG) clinical diagnostic algorithm for idiosyncratic DILI.
  • Compare and contrast selected medications that trigger IDILI in the acute care setting.
  • Recognize the clinical course and high incidence of acetaminophen associated DILI.

Continuing Education Disclosure Statement

Successful Completion

Learners must attend/view/read the entire activity and complete the associated evaluation to be awarded the contact hours or CERP. No partial credit will be awarded.

Disclosure

This activity has been reviewed by the Nurse Planner. It has been determined that the material presented here shows no bias. Approval of a continuing education activity does not imply endorsement by AACN or ANCC of any commercial products displayed or discussed in conjunction with the activity.

Accreditation

The American Association of Critical-Care Nurses (AACN) is accredited as a provider of continuing nursing education by the American Nurses Credentialing Center’s (ANCC's) Commission on Accreditation, ANCC Provider Number 0012 (60 min contact hour). AACN has been approved as a provider of continuing education in nursing by the California State Board of Nursing, California Provider number CEP01036 for 1.2 contact hours (50 min contact hour).

AACN programming meets the standards for most states that require mandatory continuing education contact hours for license and/or certification renewal. AACN recommends consulting with your state board of nursing or credentialing organization before submitting CE to fulfill continuing education requirements.